Q; Why patients with a history of hypothyroidism are more susceptible to have statin-induced myopathy?
Answer: There are two suggested mechanisms to explain hypothyroidism related statin-induced myopathy. Hypothyroidism causes dyslipidemia. Most of the statins are lipophilic which leads to statin-induced myopathy. Another reason is the possibility that the use of statins may "unmask" the covert hypothyroid myopathy. It would be wise to treat hypothyroidism prior to initiate statin therapy. Similarly, vitamin D should also be replenished at an appropriate level to decrease the risk of myopathy from the statins.
1. al-Jubouri MA, Briston PG, Sinclair D, et al. Myxoedema revealed by simvastatin induced myopathy. BMJ 1994; 308:588.
2. Khayznikov M, Hemachrandra K, Pandit R, et al. Statin Intolerance Because of Myalgia, Myositis, Myopathy, or Myonecrosis Can in Most Cases be Safely Resolved by Vitamin D Supplementation. N Am J Med Sci 2015; 7:86.